MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. RENASYS EDGE PUMP; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP

SMITH & NEPHEW MEDICAL LTD. RENASYS EDGE PUMP; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Catalog Number 66803126
Medical Device Problem Codes Suction Problem (2170); Noise, Audible (3273)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a renasys edge pump failed self test - leak and over vacuum cut off, was very loud and will not get a seal.No case involved; therefore, there was not patient involvement.
 
Additional Manufacturer Narrative
Section h10: the device was returned for evaluation.Visual inspection of the device found some minor wear to the display.A functional evaluation found that the device failed the self test when performing leak test and over vacuum test.A preliminary risk assessment ¿pra¿ was conducted.It was initiated following complaints for renasys edge failing self-test and noisy operation, the investigation recovered a number of the devices which were all inspected.The results concluded that black particulate matter from the carbon filter component of the renasys edge canisters has been confirmed to be entering the npwt pump and causing damage.It is suspected the dust filter between the carbon filter and the connection to the pump inlet is failing not sufficiently bonded.The pra was escalated to health hazard evaluation ¿hhe¿ to assess the risk to the user.The hhe concluded that in the most likely scenario, the canister and pump operate normally.There is no hazardous situation and no harm, and the health risk index is a ¿ none/negligible risk region.In the worst-case scenario, the canister filter fails during home healthcare use and pump stops functioning.The pump alerts the user to failure or leak alarm.There may be an extended delay in therapy while a replacement pump is sourced.This could potentially lead to wound deterioration or skin graft failure.The health risk index is b ¿ low risk region.Based on the potential for cumulative effects of the canisters on the pump function, the hhe conclusion is to advance to field action board ¿fab¿.The field action board initiated a product recall on both renasys edge 300 & 800ml canisters with solidifiers.The root cause of the failure was determined to be that carbon particles from the canister odour filter had passed through the dust filter into the pump unit of the device, which affects its ability to provide suction and can result in excess noise.Non-conformance ¿nc¿ was created to capture the investigation and plan changes with a corrective action currently in place to manage the actions needed to reduce the probability of future occurrences of this nature.Smith and nephew will continue to monitor for adverse trends relating to the reported allegation.S+n is conservatively reporting this event in association with a class ii recall of the concomitant canisters pursuant to applicable regulations.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: following a review of the available information, the manufacturer has determined that this event does not meet the criteria for mdr reporting.The device is intended to display an alarm/ alert if it detects an issue and may discontinue applying therapy until the issue is resolved.The loss of negative pressure wound therapy benefits would not be likely to cause or contribute to death or serious injury.Event may cause minor or temporary injury (e.G., delayed wound healing, maceration, etc.) requiring no or minor medical intervention.Event may require use of a backup device to continue therapy.This event did not lead to a death or serious injury, nor would it be likely to cause or contribute to a death or serious injury if it were to recur.This event is considered not reportable pursuant to applicable regulations.

Brand Name
RENASYS EDGE PUMP
Common Device Name
NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19055021
Report Number8043484-2024-00033
Device Sequence Number8120462
Product Code OMP
UDI-Device Identifier05000223498634
UDI-Public05000223498634
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K223041
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 01/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number66803126
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer01/15/2025
Initial Report FDA Received Date04/05/2024
Supplement Report FDA Received Date01/15/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES# 94248
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN RENASYS EDGE CANISTER
Patient SexUnknown